Prednisone Acne

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

UC_Spartan
New Member


Date Joined Mar 2012
Total Posts : 16
   Posted 7/13/2012 3:56 PM (GMT -7)   
I just recently completed tapering pred and am completely off it. However, now I have really bad acne. I'm over 30 years old and look like I did when I was 14!

I thought steroids were supposed to cause acne, why would acne flair up after I'm no longer taking them? I understand they stay in your system for a while, but I would imagine if I was going to have this problem I would have had it at 40MG or when the doctor put me on IV solu-medrol - 60MG - for 10 days.

One other background, I just recently finished my third remicade infusion. Could remicade cause acne?

bootstrap
Veteran Member


Date Joined Nov 2009
Total Posts : 583
   Posted 7/13/2012 4:52 PM (GMT -7)   
Way more likely to be the Prednisone. How long were you on it? It takes a couple months for the pred side-effects to build up. I've done the full prednisone routine four times now, and usually I would start to see the acne some time during month two. Most likely that side-effect just barely started to kick in as you were coming off of it. Fro me it took up to two months after my last dose for the acne to go away.

I'm currently on Remicade and have had no skin issues from it. No acne whatsoever.
Follow my story: ronnielee-fightingforit.blogspot.com

32-year-old single female (teacher)
Dx mild/moderate ulcerative colitis 1995
Dx severe ulcerative pancolitis 2011
Remicade, Asacol HD (4800mgs), Mesalamine Enema, MMJ

UC_Spartan
New Member


Date Joined Mar 2012
Total Posts : 16
   Posted 7/14/2012 7:47 AM (GMT -7)   
Bootstrap - thanks for the reply. I was on it for quite a while (> 6 mo) so I'm surprised that I'm just now having this issue at this time. I'll wait in hope that I have a couple months left and I'll get back to normal. Feels pretty silly in a professional environment to have both a pizza and a moon face...

cherchezlafemme
Regular Member


Date Joined Aug 2010
Total Posts : 213
   Posted 7/14/2012 9:16 AM (GMT -7)   
Hey Spartan,

I had the exact same issue you're now dealing with. I've gotten really bad acne flairs EACH time within a short while of discontinuing prednisone, though my skin always looked great while I was on it. I asked a few docs about this and while many people do get acne while taking pred, turns out some of us (like you and me it seems) experience the reverse. It's not uncommon and it's due to the anti-inflammatory properties of the drug.

Your skin should settle down after a while (a few months in my case) such that you're back to your pre-post prednisone skin. :o) In the meantime, the standard topicals have worked for me for post-pred acne. I've been struggling with acne for the past few years (hormone related), but started on spiro about 3 months ago and my skin looks great now. Yippie!

UC_Spartan
New Member


Date Joined Mar 2012
Total Posts : 16
   Posted 7/15/2012 2:31 AM (GMT -7)   
cherchezlafemme, thanks for the response. Very happy to know that I'm not alone. I'm hopeful I just need to wait this out a little bit. Just another side effect of this disease and related meds! :)

kickboxer
Regular Member


Date Joined Sep 2007
Total Posts : 123
   Posted 7/15/2012 3:32 AM (GMT -7)   
Give your hormones a bit of time to adjust.. It's probably a sign that your adrenal glands are working on their own now and your body is adjusting.. I would say that it's a good sign, unfortunately lol

britz85
New Member


Date Joined Oct 2012
Total Posts : 1
   Posted 10/27/2012 5:50 PM (GMT -7)   
I just got off of three weeks of Medrol dose packs (took 4 of them lasting 6 days each). My skin has been horrible since the day I stopped taking them. It's been three weeks since I've stopped taking those awful pills for a neck rash I had that wasn't responding to other treatments. Never again will I take Medrol. My face, neck, back, and chest (basically everywhere above my waist) has broken out badly. Last week it started to clear up a bit, then it returned in full force. The doc gave me some Doxycycline and Ery 2% pads for my chest and back and those have not helped at all. I feel like I need a different pill. Very upset. I'm hoping this goes away in the next week or less (crosses fingers).

bootstrap
Veteran Member


Date Joined Nov 2009
Total Posts : 583
   Posted 10/28/2012 6:07 AM (GMT -7)   
I know it's hard to hear, but if it's just a reaction from the medrol, then you just have to have patience. It can take up to two or three months for the acne to go away.

However, if you struggle with acne in general and it has just been made worse by the medrol, then I have one question for you: what gender are you? LOL.

I have a crap-ton of experience with adult acne: I had absolutely horrendous cystic acne as a teen, and a lot of it followed me into adulthood. I tried pretty much everything out there, both over-the-counter and prescription, but the one thing that always worked best for me was birth control pills. Not all of them work - there are only certain ones that will control acne, and some better than others. But the one I'm on right now works like MAGIC. I get *maybe* one very small blemish a couple days before I start my period, but other than that not a single zit EVER. Even if I go days without washing my face. It's amazing.

The other benefit to the pill is that since my period used to wreak absolute havoc on my UC symptoms, I got a pill that is meant to reduce both the frequency and intensity of my period. So now I only menstruate every three months, and when I do it is very light, only lasts about three maybe four days, and I have pretty much no PMS or menstruation effects like bloating or cramping.

Pretty sweet deal if you ask me! I would be on this pill even if I never had sex again in my life.
Follow my story: ronnielee-fightingforit.blogspot.com

32-year-old single female (teacher)
10/4/12 - proctocolectomy / J-Pouch construction / loop ileostomy
Take-down scheduled December 11th

Dx mild/moderate UC 1995
Dx severe pancolitis 2011

meyerlemony
Regular Member


Date Joined Oct 2012
Total Posts : 136
   Posted 10/28/2012 3:35 PM (GMT -7)   
cherchezlafemme said...
Hey Spartan,
I've been struggling with acne for the past few years (hormone related), but started on spiro about 3 months ago and my skin looks great now. Yippie!


Spironolactone is the best acne drug EVER! I may have to go back on it if the Pred messes up my acne. I was on it for a long time before I ever had UC, and then went off thinking we were going to maybe start a family, and now I have this flare that I have to kick before we even consider getting pregnant, so while I'm working on that I can go back on it. As long as it doesn't interact with the mesalamines. I haven't looked into that yet.

notsosicklygirl
Forum Moderator


Date Joined Dec 2008
Total Posts : 15427
   Posted 10/28/2012 5:07 PM (GMT -7)   
I have used spiro for my acne. That and birth control pills are the only thing that keep mine in check. It's a bizarre situation and its very frustrating because I hate taknig pills. When I had just gotten off pred, I was using spiro to try to curb my ance and it didn't work as good. Eventually i had to start taking different birth control pills to get it under control. Now it's pretty clear but not perfect by any means.

I am pretty sure you can't use spiro while pregnant. Definitely consult your OB.
Co-moderator: Ulcerative Colitis
Diagnosed with Pancolitis, Laryngopharyngeal Reflux & Migraines. Battling Extreme Exhaustion.
Currently: 6mp (25mg) + Canasa (1g PM) + cerazette

Post Edited (notsosicklygirl) : 10/28/2012 6:11:13 PM (GMT-6)


meyerlemony
Regular Member


Date Joined Oct 2012
Total Posts : 136
   Posted 10/28/2012 9:44 PM (GMT -7)   
You sure can't! My dermatologist says I should go off of spiro about a week before I go off of birth control. It's sure nice to use in the meantime...

Gavriel
Regular Member


Date Joined Feb 2011
Total Posts : 72
   Posted 10/28/2012 9:52 PM (GMT -7)   
bootstrap said...
Way more likely to be the Prednisone. How long were you on it? It takes a couple months for the pred side-effects to build up. I've done the full prednisone routine four times now, and usually I would start to see the acne some time during month two. Most likely that side-effect just barely started to kick in as you were coming off of it. Fro me it took up to two months after my last dose for the acne to go away.

I'm currently on Remicade and have had no skin issues from it. No acne whatsoever.


I agree with this. It is highly unlikely that it is the Remicade. If it is the prednisone, then the good news is that it will pass.

UC_Spartan, as far as short-term treatment goes, perhaps more frequent showering might be useful as well as some over-the-counter acne treatments? Some drug-store products have salycilic acid (sp?) is memory serves me well that are moderately effective in drying out your skin, reducing oil that feeds the acne. Perhaps there are also some effective anti-bacterial washes you can use, as well. I think will be fine before you know it.
New Topic Post Reply Printable Version
Forum Information
Currently it is Saturday, December 16, 2017 7:47 PM (GMT -7)
There are a total of 2,906,327 posts in 318,941 threads.
View Active Threads


Who's Online
This forum has 158279 registered members. Please welcome our newest member, Hendrix.
334 Guest(s), 8 Registered Member(s) are currently online.  Details
Rick1310, eldonkey, SeanL88, The Dude Abides, Girlie, emotions, Jstars, dorri